South Dakota, 2014

Lightning Strike in South Dakota, June 5, 2014

June 5, 2014 · NWS ABR · 1 event in 1 county or zone

An early morning thunderstorm brought a lightning strike to the Citizen's Building on South Main Street in Aberdeen. The lightning strike took out the elevator and phone system on the sixth floor with power disruptions elsewhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An early morning thunderstorm brought a lightning strike to the Citizen's Building on South Main Street in Aberdeen. The lightning strike took out the elevator and phone system on the sixth floor with power disruptions elsewhere. The fire department was called to the building when a burning smell was noticed with no fire found. A person watched the lightning strike the lightning rod on the top of the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 5, 5:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
633 AM CDT THU JUN 5 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
A WEAK TROF ALOFT AND AT THE SURFACE SITUATED OVERHEAD THIS
MORNING...WITH SCATTERED WEAK SHOWERS/STORMS. WITH DAYTIME HEATING
AND LIMITED CIN...SHOULD SEE ADDITIONAL WEAK SHOWERS/STORMS ACROSS
MOST OF THE FORECAST AREA TODAY. LOSS OF HEATING WILL RESULT IN
DRY CONDITIONS TONIGHT.

A BROAD UPPER TROF WILL MOVE NORTH OF THE AREA FRIDAY AND
SATURDAY...SO DESPITE A 1020MB HIGH PRESSURE BUILDING
IN...PROFILES SUGGEST SOME ELEVATED INSTABILITY FRIDAY.
FRONTOGENESIS ALONG THE SOUTHERN PERIPHERY OF THE HIGH...AND SOME
ISENTROPIC LIFT AHEAD OF A WEAK SHORTWAVE PIVOTING THROUGH THE
UPPER TROF WILL RESULT IN ADDITIONAL SHOWERS SATURDAY.

COOLER AIR WILL ALSO MOVE IN WITH THIS HIGH PRESSURE SYSTEM. H85
TEMPERATURES DIP TO +5C BY SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
FAST MOVING UPPER LEVEL FLOW WILL DOMINATE THOUGH THE EXTENDED
PERIOD...WITH SEVERAL SHORTWAVES TRACKING ACROSS THE NORTHERN
PLAINS. SURFACE HIGH PRESSURE OVER THE AREA WILL KEEP CONDITIONS
MOSTLY DRY SATURDAY NIGHT THROUGH THE DAY TUESDAY. THE EXCEPTION
WILL BE SUNDAY AND SUNDAY NIGHT WHEN A WEAK SYSTEM TRACKING WEST
AND SOUTH OF THE AREA MAY BRING SOME SHOWERS AND STORMS TO THE
WESTERN AND SOUTHERN CWA. A LOW PRESSURE SYSTEM AND ASSOCIATED
FRONTAL BOUNDARY WILL SLIDE ACROSS THE PLAINS TUESDAY NIGHT AND
WEDNESDAY...BRINGING THE NEXT DECENT CHANCE OF PRECIPITATION.

FAIRLY COOL AIR WILL STILL BE IN PLACE EARLY IN THE PERIOD...WITH
HIGHS IN THE 60S ON SUNDAY. WILL SEE A GRADUAL WARM UP BACK TO
NEAR NORMAL TEMPERATURES BY TUESDAY AND WEDNESDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY
PORTIONS OF THE NORTHERN AND EASTERN CWA THIS MORNING. MORE
PRECIPITATION IS POSSIBLE ACROSS THE EASTERN CWA THIS AFTERNOON IN
ASSOCIATION WITH A FRONTAL BOUNDARY. OVERALL...VFR CONDITIONS WILL
PREVAIL THROUGH THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 5, 3:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT THU JUN 5 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT THU JUN 5 2014 /315 AM MDT THU JUN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL DEVELOP ACROSS THE FORECAST AREA
TODAY...BUT DISSIPATE BY LATE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND STORMS REMAIN IN THE FORECAST FOR FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Aberdeen radar (KABR), 5 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brown

When
June 5, 7:00 AM CST
Where
Brown County, Aberdeen
Property damage
$2,000
Reported by
Newspaper
Coordinates
45.470, -98.480

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526444.